Alert archive / North Carolina / Beach Hazards Statements in 2024
Beach Hazards Statement 40, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at Jul 19, 2024, 8:38 PM EDT for 4 counties in North Carolina. It took effect at Jul 20, 2024, 8:00 AM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Jul 19, 2024, 8:38 PM EDT (00:38 UTC)
- In effect from
- Jul 20, 2024, 8:00 AM EDT
- Expired
- Jul 20, 2024, 8:00 PM EDT
- In force
- 12 hr
- Issued by
- NWS Newport/Morehead City, NC
Counties Carteret County, NC, Dare County, NC, Hyde County, NC, Onslow County, NC
The radar
The Morehead City radar (KMHX), 61 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.6 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 608 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 929 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
742 WHUS42 KMHX 200038 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 838 PM EDT Fri Jul 19 2024 NCZ195-196-199-204-205-201245- /O.NEW.KMHX.BH.S.0040.240720T1200Z-240721T0000Z/ West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- Hatteras Island- 838 PM EDT Fri Jul 19 2024 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT SATURDAY THROUGH SATURDAY EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches from Cape Hatteras to Surf City. * WHEN...From 8 AM EDT Saturday through Saturday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 1 PM Saturday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
1 follow-up statement
305 WHUS42 KMHX 200757 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 357 AM EDT Sat Jul 20 2024 NCZ195-196-199-204-205-210000- /O.CON.KMHX.BH.S.0040.240720T1200Z-240721T0000Z/ West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- Hatteras Island- 357 AM EDT Sat Jul 20 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING SOUTH OF CAPE HATTERAS... * WHAT...Dangerous rip currents. * WHERE...The beaches from Cape Hatteras to Surf City. * WHEN...From 8 AM EDT this morning through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 1 PM today. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Jul 19, 7:10 PM EDT, 1 hour 28 minutes earlier.
Area forecast discussion, Jul 19, 7:10 PM EDT, 1 hour 28 minutes before
Area Forecast Discussion National Weather Service Newport/Morehead City NC 710 PM EDT Fri Jul 19 2024 .SYNOPSIS... A stalled frontal boundary will continue to meander across the Carolinas for the next several days. Unsettled weather will continue into next week with scattered to numerous showers and thunderstorms each day. Storm coverage is uncertain, but increasing soil moisture levels from heavy rains present a greater likelihood of runoff and localized flooding. 2-3"/hour rainfall rates are possible with locally higher amounts. && .NEAR TERM /TONIGHT/... As of 7 PM Fri...Made little in the way of changes this evening to the forecast as everything is tracking relatively well. Latest surface analysis shows the stalled front currently draped over ENC in an E-W line from about Cape Hatteras to across Pitt County and areas west. Ongoing scattered shower and thunderstorm activity persists mainly along and east of Hwy 17 with even some heavy rain occuring across portions of southern Beaufort. As a result we do currently have a flood advisory out across southern Beaufort County where 2-3 inches of rain have fallen within this last hour. Otherwise continue to expect scattered shower and thunderstorm development over the next several hours across ENC with a ow end threat for flooding across the area as any shower or storm could produce high rainfall rates. Prev Disc...Expectation for tonight is the ongoing activity along the front to continue gradually nudging south, while a few discrete single cells potentially develop south of the boundary in the afternoon. The resultant outflow from the frontally forced line could provide a secondary mechanism to initiate some shower and storm activity. The storms are very slow moving and will continue to produce torrential rainfall given SBCAPEs exceeding 2000 J/kg and PWATs well in excess of 2". Combined with previous rainfall over the past 48 hours and saturated soils, it will take less than usual to result in some instances of flash flooding. A Slight Risk of excessive rainfall is forecast for our area along and south of Highway 64 from WPC. Overnight pattern is a familiar one, with highest PoPs along the coast and a chance of scattered showers over the coastal plain. Still sultry, with lows in the low to mid 70s. Low stratus and some fog are once again possible early Sat morning. && .SHORT TERM /SATURDAY/... As of 340 PM Fri...Front will continue to meander over the Carolinas tomorrow, although guidance consensus does point to a retreat northward through the day. Scattered showers and thunderstorms again remain a threat in the afternoon and evening, but like today the impacts of potential remnant cloud cover may result in more limited coverage than advertised by some CAMs. If robust convection can get going, there is a low end risk of more organized convection capable of producing wet downbursts. Lack of shear remains a limiting factor, with few models showing any effective shear higher than 20-25 kt. SPC has our area in a Level 1 (Marginal) risk of severe storms to account for this risk. Warmer temperatures return as the front retreats northward, with highs in the mid to upper 80s. && .LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/... As of 240 AM Fri...Key message: Unsettled weather with periods of showers and thunderstorms will persist into much of the upcoming week as moist southerly flow continues and a wavy, weak front persists over/near eastern NC through the period. Saturday through Thursday...No end in sight for the unsettled, wet period that started mid week. A very moist airmass combined with the proximity to a weak front/boundary will lead to an above climo chance for rain each day in the form of scattered to numerous showers and thunderstorms. The showers and storms will have torrential downpours with PW values remaining 2" or higher. This will likely result in several inches of rainfall by mid next week. Frequent downpours will produce localized Flash Flood issues in urban and poor drainage areas. High temps will run at or just slightly below normal, while lows will be slightly above normal through the period. && .AVIATION /00Z SATURDAY THROUGH WEDNESDAY/... SHORT TERM /Through Fri/... As of 710 PM Fri... Stalled frontal boundary remains across ENC this evening currently stretching from Hatteras Island westwards. Ongoing rain and thunderstorm activity is currently occuring along and to the south of this front allowing for brief periods of reduced ceilings and vis. Continue to expect precip to generally march eastwards this evening and coverage should gradually wane over the next few hours. As a result, generally expect primarily VFR conditions for the first half of the evening across ENC. As we get into the late night to early morning Sat timeframe the environment is once again supportive for sub-VFR ceilings especially along the Coastal Plain where MVFR and IFR ceilings are currently forecast to begin to overspread the area after 06Z. Elsewhere to the east of Hwy 17 a mix of VFR and MVFR ceilings are forecast especially after 06Z. These lower ceilings and vis will last until Sat morning before increasing back to VFR across all of ENC by 15Z. LONG TERM /Saturday through Tuesday/... As of 240 AM Fri...Scattered to numerous mainly diurnal showers and storms will continue into early next week with occasional sub VFR conditions. In addition, overnight fog/low stratus clouds will be possible early each morning especially in areas that received heavy rainfall. Expect southwesterly winds at 5-15 kts through much of the period. && .MARINE... SHORT TERM /through Saturday/... As of 345 PM Fri...No SCA conditions expected in the short term, although rounds of showers and thunderstorms are likely once again especially overnight into Sat morning. Regional observations show a cold front draped from roughly Oregon Inlet westward to just north of the Pamlico River, with northeasterly winds to the north and southerly winds to the south. Winds are generally around 10 kt area wide, with seas of 2-3 feet. Little change in these conditions are expected, although the front will slowly retreat back northward through the night and into Saturday. Southwesterly winds will increase through Saturday, reaching a peak of 15-20 kt Sat evening with a stronger thermal gradient in place. This late surge will build seas back to around 4 feet, especially for Raleigh and Onslow Bays. LONG TERM /Saturday through Tuesday/... As of 240 AM Fri...The flow is expected to become S/SW all waters through the period. On Sat the flow will become enhanced as lower pressures inland lead to slightly stronger gradient. Winds will increase to 15-20 kt and could briefly reach SCA levels in the late afternoon and early evening. Otherwise the flow will be mainly 10-15 kt with seas 2-4 ft. Shower and storm chances are forecast to be high through early next week. && .HYDROLOGY... As of 345 PM Fri...The forecast is for unsettled, wet conditions to continue well into next week with scattered to numerous showers and thunderstorms each day, especially during the afternoon and evenings. While there is considerable uncertainty in exact details on storm coverage each day, soil moisture levels continue to increase due to heavy rains from the previous couple of days indicating that any additional heavy rains would runoff more easily and result in local flooding. In addition with PW values expected to continue seasonally high (>=2"), locally heavy rain amounts will continue to be a threat over the next several days. There is the potential for storms to produce 2-3" in an hour which would be enough generate urban/poor drainage flooding. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...None. MARINE...None. && SYNOPSIS...MHX NEAR TERM...MS/RCF SHORT TERM...MS LONG TERM...JME AVIATION...JME/RCF MARINE...JME/MS HYDROLOGY...MHX
Hazardous weather outlook, Jul 19, 4:44 AM EDT, 15 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 444 AM EDT Fri Jul 19 2024 NCZ029-044>047-079>081-090>092-094-193-194-198-200845- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-Inland Onslow- 444 AM EDT Fri Jul 19 2024 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Scattered to numerous mainly afternoon and evening showers and thunderstorms will produce torrential downpours which could result in localized urban and poor drainage flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Saturday there is a marginal risk of severe storms across eastern North Carolina, with a primary threat of damaging winds. There will be a risk of excessive rainfall each day through early next week, as a wet and unsettled pattern continues. Flash flooding could be a concern within heavy downpours. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ205-200845- Hatteras Island- 444 AM EDT Fri Jul 19 2024 ...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk south of Cape Hatteras. Scattered to numerous mainly afternoon and evening showers and thunderstorms will produce torrential downpours which could result in localized urban and poor drainage flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Saturday there is a marginal risk of severe storms across eastern North Carolina, with a primary threat of damaging winds. There will be a risk of excessive rainfall each day through early next week, as a wet and unsettled pattern continues. Flash flooding could be a concern within heavy downpours. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-196-199-204-200845- West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- 444 AM EDT Fri Jul 19 2024 ...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. Scattered to numerous mainly afternoon and evening showers and thunderstorms will produce torrential downpours which could result in localized urban and poor drainage flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Saturday there is a marginal risk of severe storms across eastern North Carolina, with a primary threat of damaging winds. There will be a risk of excessive rainfall each day through early next week, as a wet and unsettled pattern continues. Flash flooding could be a concern within heavy downpours. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ203-200845- Northern Outer Banks- 444 AM EDT Fri Jul 19 2024 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Scattered to numerous mainly afternoon and evening showers and thunderstorms will produce torrential downpours which could result in localized urban and poor drainage flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Saturday there is a marginal risk of severe storms across eastern North Carolina, with a primary threat of damaging winds. There will be a risk of excessive rainfall each day through early next week, as a wet and unsettled pattern continues. Flash flooding could be a concern within heavy downpours. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 19, 6:19 PM EDT, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
619 PM EDT Fri Jul 19 2024
NCZ094-192300-
Pamlico NC-
619 PM EDT Fri Jul 19 2024
...A STRONG THUNDERSTORM WILL IMPACT PAMLICO COUNTY THROUGH 700 PM
EDT...
At 619 PM EDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout near Olympia, or 8 miles northeast
of James City, moving east at 15 mph.
HAZARD...Landspouts and wind gusts up to 45 mph.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Locations impacted include...
Olympia, Grantsboro, Maribel, Merritt, Bayboro, Alliance, and
Stonewall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3508 7694 3511 7694 3512 7695 3513 7698
3514 7699 3515 7699 3516 7697 3520 7696
3521 7694 3522 7685 3523 7667 3503 7668
TIME...MOT...LOC 2219Z 271DEG 12KT 3516 7691
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
TLLocal storm report, Jul 19, 7:23 PM EDT, 1 hour 15 minutes before
Preliminary Local Storm Report
National Weather Service Newport/Morehead City NC
723 PM EDT Fri Jul 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0713 PM Waterspout 5 ESE Lowland 35.27N 76.47W
07/19/2024 AMZ135 NC Dept of Highways
NCDOT Ferry Division boat captain reported a
waterspout near the mouth of the Pamlico
River.
&&Special weather statement, Jul 19, 7:36 PM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
736 PM EDT Fri Jul 19 2024
NCZ081-094-200030-
Mainland Hyde NC-Pamlico NC-
736 PM EDT Fri Jul 19 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL HYDE AND NORTHEASTERN
PAMLICO COUNTIES THROUGH 830 PM EDT...
At 735 PM EDT, Doppler radar was tracking a strong thunderstorm
producing a waterspout over the Pamlico Sound near Swan Quarter
Ferry Terminal, or 21 miles north of Cedar Island, moving northeast
at 15 mph.
HAZARD...Waterspouts and wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Waterspouts can easily overturn boats and create locally
hazardous waters. Gusty winds could knock down tree limbs
and blow around unsecured objects.
Locations impacted include...
Swindell Fork, Gull Rock, New Holland, Lake Mattamuskeet, and Swan
Quarter Ferry Terminal.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3532 7603 3520 7642 3535 7652 3553 7619
TIME...MOT...LOC 2335Z 241DEG 13KT 3532 7640
WATERSPOUT...OBSERVED
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
RCFSpecial weather statement, Jul 19, 8:25 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
825 PM EDT Fri Jul 19 2024
NCZ090>092-198-200130-
Jones NC-Lenoir NC-Inland Onslow NC-Duplin NC-
825 PM EDT Fri Jul 19 2024
...STRONG THUNDERSTORMS WILL IMPACT WESTERN JONES...SOUTHERN
LENOIR...NORTHWESTERN ONSLOW AND DUPLIN COUNTIES THROUGH 930 PM
EDT...
At 825 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rose Hill to near White Stocking. Movement
was northeast at 20 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Wallace, Kornegay, Rose Hill, Beulaville, Cypress Creek, Catherine
Lake, Kenansville, Chinquapin, Potters Hill, Albert J Ellis Airport,
Richlands South, Sarecta, Magnolia, Greenevers, Lyman, and Teachey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3486 7816 3514 7789 3481 7748 3466 7766
3472 7768 3472 7799 3473 7801 3473 7802
3483 7817
TIME...MOT...LOC 0025Z 226DEG 16KT 3483 7807 3465 7780
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
RCFThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 8:02 PM EDT | Special Marine Warning | MHX | 43 min | |
| Jul 19, 8:25 PM EDT | Special Weather Statement | MHX | Duplin | 65 min |
| Jul 19, 8:37 PM EDT | Areal Flood Advisory | MHX | Duplin, Jones, Onslow | 98 min |
Nearby
Beach Hazards Statements in North Carolina, 2024Every beach hazards statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.